BACKGROUND: Although Post-SSRI Sexual Dysfunction (PSSD) has finally been recognized by the European Medicines Agency as a medical condition that can outlast discontinuation of SSRI and SNRI antidepressants, this condition is still largely unknown by patients, doctors, and researchers, and hence, poorly understood, underdiagnosed, and undertreated.
OBJECTIVE: Becoming familiar with the symptomatology of PSSD and understanding the underlying mechanisms and treatment options.
METHOD: We applied a design thinking approach to innovation to 1) provide insights into the medical condition as well as the personal needs and pains of a targeted patient; and 2) generate ideas for new solutions from the perspective of this particular patient. These insights and ideas informed a literature search on the potential pathophysiological mechanisms that could underlie the patient's symptoms.
RESULTS: The 55-year-old male patient developed symptoms of low libido, delayed ejaculation, erectile dysfunction, 'brain zaps', overactive bladder and urinary inconsistency after discontinuation of the SNRI venlafaxine. In many of these symptoms a dysregulation in serotonergic activity has been implicated, with an important role of 5-HT 1A receptor downregulation and possible downstream effects on neurosteroid and oxytocin systems.
CONCLUSIONS: The clinical presentation and development of symptoms are suggestive of PSSD but need further clinical elaboration. Further knowledge of post-treatment changes in serotonergic - and possibly noradrenergic - mechanisms is required to improve our understanding of the clinical complaints and to inform appropriate treatment regimes.
|Number of pages||15|
|Journal||Biomedicine & Pharmacotherapy|
|Early online date||8 Mar 2023|
|Publication status||Published - May 2023|